Kansas, 2007

Hail and Damaging Winds in Kansas, August 20 to 21, 2007

August 20 to 21, 2007 · NWS TOP · 16 events in 7 counties and zones

An upper level trough slid across the central plains during the late afternoon and early evening hours of August 20th and 21st. Several discrete thunderstorms developed ahead of the trough in the extremely moist and unstable environment present over northwest and north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An upper level trough slid across the central plains during the late afternoon and early evening hours of August 20th and 21st. Several discrete thunderstorms developed ahead of the trough in the extremely moist and unstable environment present over northwest and north central Kansas. Storms tracked eastward, and dropped hail up to an inch in diameter in Cloud County. The main hazard with the storms that developed though were the damaging straight line winds. Gusts up to 75 mph tore across counties in the north central part of the state, which toppled and trees and powerlines, and damaged a few farmsteads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:39 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 20, 2:39 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT MON AUG 20 2007

.DISCUSSION...
THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER
AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EASTWARD INTO THE
NORTHERN AND CENTRAL PLAINS. A BROAD UPPER RIDGE WAS LOCATED ACROSS
THE SOUTHERN CONUS. A SECOND UPPER LEVEL TROUGH WAS LOCATED ACROSS
THE PACIFIC NORTHWEST.

THE 19Z SURFACE MAP SHOWED A WEAK COLD FRONT EXTENDING FROM EASTERN
CO...NORTHEAST ACROSS NORTHWEST KS...INTO WEST CENTRAL NE THEN
NORTHEAST INTO A SURFACE LOW OVER SOUTHEAST SD. A SURFACE TROUGH
EXTENDED FROM NORTH CENTRAL NE...SOUTH-SOUTHWEST INTO NORTH CENTRAL
KS. DEWPOINTS ACROSS MUCH OF EASTERN KS WERE IN THE MID 70S AND
COMBINED WITH TEMPERATURES IN THE UPPER 90S ACROSS THE WESTERN
COUNTIES AND MID 70 DEWPOINTS ACROSS THE EASTERN COUNTIES WAS
CAUSING HEAT INDICES TO REACH 108 TO 112 DEGREES ACROSS MOST OF THE
CWA WITH THE EXCEPTION OF THE FAR NORTHEAST COUNTIES. THEREFORE A
HEAT ADVISORY WAS ISSUED FOR MOST OF THE CWA THROUGH 700 PM.

TONIGHT...SURFACE BASED STORMS THAT DEVELOP ALONG THE SURFACE TROUGH
OR WEAK COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING ACROSS EAST
CENTRAL NE AND CENTRAL KS WILL PROBABLY MOVE EAST INTO THE NORTHWEST
COUNTIES OF THE CWA LATER THIS EVENING. ONE OF THE BIG QUESTIONS IS
THE AMOUNT OF COVERAGE FROM THESE STORMS. THE NAM MODEL SHOWS AN MCS
DEVELOPING ACROSS EASTERN NE...WHICH WOULD THEN PROPAGATE
SOUTH-SOUTHWEST ACROSS MOST OF THE EASTERN COUNTIES OF THE CWA FROM
LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OF TUESDAY.
MEANWHILE...THE RUC AND GFS HAVE SCATTERED TO NUMEROUS THUNDERSTORMS
DEVELOPING ALONG THE FRONT AND MOVING THEM EAST AND SOUTHEAST INTO
THE NORTHWEST COUNTIES OF THE CWA LATE THIS EVENING BEFORE WEAKENING
THEM AS THEY MOVE INTO THE CENTRAL COUNTIES DURING THE EARLY MORNING
HOURS OF TUESDAY. GIVEN LOWER TO MID 70 DEWPOINTS ALONG WITH SURFACE
TEMPERATES IN THE MID 90S TO AROUND 100 DEGREES HAVE CAUSED MLCAPES
TO INCREASE 3-4,000 J/KG ACROSS EASTERN KS AND SOUTHEAST NE THIS
AFTERNOON. THE VERTICAL WINDSHEAR PROFILES SHOW SOME TURNING FROM
THE SURFACE TO 850MB...AND 30KTS OF WESTERLY FLOW ABOVE 600 MB. THUS
SOME STORMS THAT DEVELOP ACROSS NORTH CENTRAL KS AND EASTERN NE THIS
AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS
BEING THE PRIMARY HAZARD. THE 0 DEGREE ISOTHERM HEIGHTS ARE ABOVE
16,000 FEET THUS THE HAIL MAY ONLY GET TO QUARTER SIZE IN
THUNDERSTORMS WITH MID-LEVEL ROTATION. HEAVY RAINFALL MAY ALSO BE
POSSIBLE GIVEN PWS OF 1.75 TO 2.0 INCHES. ATTM I KEPT THE HIGHEST
POPS 40 PERCENT ACROSS THE NORTHERN COUNTIES. THIS MAY NEED TO BE
UPDATED IF THE NAM SOLUTION IS CORRECT ABOUT DEVELOPING AN MCS
ACROSS EASTERN NE. ATTM IM LEANING MORE TO THE GFS MODEL. LOWS
TONIGHT WILL BE IN THE MID 70S ACROSS THE CWA.

TUESDAY...THE UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN CONUS. A
BROAD UPPER LEVEL TROUGH WILL SET UP ACROSS THE NORTHERN HIGH
PLAINS. MINOR 5H TROUGHS MAY RIDE ACROSS THE CENTRAL PLAINS ON THE
NORTHERN PERIPHERY OF THE 5H RIDGE ACROSS THE SOUTHERN CONUS. DEEP
850MB MOISTURE WILL CONTINUE IN PLACE AND COMBINED WITH AFTERNOON
HEATING WILL CAUSE MLCAPES TO ONCE AGAIN REACH THE 3 TO 4,000 J/KG
LEVEL. THE CAP MAY BE STRONG ENOUGH TO SUPPRESS DEEP MOIST
CONVECTION UNTIL LATE TUESDAY AFTERNOON. THERE MAY BE AN OUTFLOW
BOUNDARY ALONG THE NE BORDER FROM THUNDERSTORMS OVERNIGHT THAT MAY
HELP ENHANCE SURFACE CONVERGENCE ACROSS THE NORTHERN COUNTIES OF THE
CWA. OTHERWISE...STORMS MAY DEVELOP FARTHER WEST ALONG THE SURFACE
TROUGH/COLD FRONT ACROSS WESTERN AND CENTRAL KS. SOME OF THESE
THUNDERSTORMS MAY REACH THE NORTHWEST COUNTIES BY EARLY EVENING.
HIGHS WILL BE IN THE UPPER 90S ACROSS THE WESTERN COUNTIES WITH MID
90S ACROSS THE EASTERN COUNTIES OF THE CWA. HEAT INDICES MAY REACH
ABOVE 105 DEGREES ACROSS THE CWA DURING THE AFTERNOON HOURS. I WILL
LET THE NEXT SHIFT DETERMINE IF A HEAT ADVISORY WILL BE NEEDED.
SINCE CONVECTION THIS MORNING COULD LEAVE CLOUD COVER ACROSS THE
NORTHERN AND EASTERN COUNTIES ON TUESDAY.

TUESDAY NIGHT THROUGH FRIDAY...NEARLY STATIONARY SURFACE BOUNDARY
REMAINS THE FOCUS FOR CONVECTIVE INITIATION THROUGH THIS TIME
PERIOD. THE BOUNDARY EXTENDS FROM NORTHWEST KANSAS THROUGH SOUTHEAST
NEBRASKA AND INTO IOWA. HOWEVER...THE LOCATION OF THE BOUNDARY WILL
CERTAINLY BE IMPACTED BY CONVECTION DURING THIS PERIOD. HAVE KEPT
HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA THROUGH THE END OF
THE WORK WEEK. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE MAINLY
IN THE 90S...BUT A BIT COOLER FRIDAY AS MORE CLOUD COVER IS
ANTICIPATED.

UPPER LEVEL TROUGH MOVES OUT OF THE ROCKIES LATE FRIDAY AND PUSHES
THE FRONT SOUTH THROUGH THE CWA FRIDAY NIGHT. HAVE INCREASED POPS
OVER THE SOUTHERN PORTION OF THE CWA FRIDAY NIGHT. TIMING WITH THE
FROPA HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW MODEL RUNS.
SURFACE HIGH PRESSURE BUILDS OVER NORTHEAST KS BEHIND THE FRONT ON
SATURDAY WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE LOW TO MID 60S
ALONG WITH HIGHS IN THE 80S SHOULD MAKE FOR A PLEASANT DAY SATURDAY.

PROGRESSIVE FLOW PATTERN ALLOWS SOUTHERLY RETURN FLOW TO DEVELOP
SUNDAY WITH TEMPERATURES GRADUALLY WARMING THROUGH MONDAY. NEXT
FRONTAL BOUDARY SETS UP IN WESTERN KANSAS AND CENTRAL NEBRASKA WITH
CONVECTION EXPECTED TO REMAIN MAINLY TO OUR NORTH AND WEST. KEPT
SLIGHT CHANCE POPS IN FOR MONDAY WITH MOIST LOW LEVEL AIRMASS IN
PLACE AND FEW WEAK WAVES IN THE FLOW.

&&

.AVIATION...

MAY SEE ISOLATED TO SCATTERED THUNDERSTORMS MOVE INTO THE TAF SITES
LATER THIS EVENING. ATTM I PLACED IN VCTS BUT IF AN MCS WERE TO
DEVELOP AND MOVE SOUTHEAST ACROSS THE CWA WE COULD SEE A PERIOD OF
TIME WHERE THUNDERSTORMS MAY MOVE ACROSS THE TAF SITES LATE THIS
EVENING AND DURING THE EARLY MORNING HOURS OF TUESDAY. OTHERWISE...
EXPECT MOSTLY CLEAR SKIES. SOUTH AND SOUTHEASTERLY WINDS OF 5 TO 10
KTS ARE EXPECTED THROUGH THE NIGHT. THE SOUTHERLY WINDS WILL
INCREASE TO 10 TO 20 KTS DURING THE AFTERNOON HOURS. MAY SEE SOME
MID-LEVEL CLOUDS THIS MORNING AND THEN A FEW BOUNDARY LAYER CU
DEVELOPING IN THE AFTERNOON HOURS WITH BASES OF 4,000 FEET.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVSY IN EFFECT UNTIL 7 PM
THIS EVENING FOR ALL FAR NORTHEAST CWA.

&&
Hazardous weather outlook, Aug 20, 2:52 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT MON AUG 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-211100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL
AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON OVER NORTH
CENTRAL KANSAS...SPREADING INTO NORTHEAST KANSAS THIS EVENING AND
OVERNIGHT. THESE STORMS MAY BE SEVERE THIS EVENING...WITH DAMAGING WINDS
AND QUARTER SIZE HAIL THE PRIMARY HAZARD.

HEAT INDICES LATE THIS AFTERNOON AND EARLY EVENING WILL RANGE
FROM 106 TO 112 DEGREES ACROSS NORTH CENTRAL AND PORTIONS OF EAST
CENTRAL KANSAS...GENERALLY WEST OF US HIGHWAYS 177 AND 77. HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES ACROSS NORTHEAST KANSAS
AND MUCH EAST CENTRAL KANSAS. HEAT STROKE...HEAT CRAMPS AND HEAT
EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND PHYSICAL
ACTIVITY OUTDOORS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY AFTERNOON THROUGH
SATURDAY ACROSS MUCH OF THE AREA. SOME THUNDERSTORMS NORTH OF
INTERSTATE 70 MAY BE SEVERE LATE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF
INTERSTATE 70.

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 20, 4:21 PM CST
Where
Republic County, 7 mi NW of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.992, -97.913

The top of a 4 inch diameter tree was blown off.

Hail, Cloud

When
August 20, 5:22 PM CST
Where
Cloud County, 3 mi SSW of Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -97.891

Thunderstorm Wind, Cloud

When
August 20, 5:34 PM CST to 5:36 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.457, -97.850

Thunderstorm Wind, Cloud

When
August 20, 5:58 PM CST
Where
Cloud County, Miltonvale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -97.450

Three to four inch diameter tree limbs down.

Thunderstorm Wind, Clay

When
August 20, 6:18 PM CST
Where
Clay County, 5 mi N of Longford
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.242, -97.320

Several trees blown down over the road.

Thunderstorm Wind, Clay

When
August 20, 6:21 PM CST
Where
Clay County, 4 mi NNW of Oak Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.303, -97.359

Thunderstorm Wind, Clay

When
August 20, 6:53 PM CST
Where
Clay County, Wakefield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.020

Thunderstorm Wind, Geary

When
August 20, 7:02 PM CST
Where
Geary County, Milford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.170, -96.920

Several trees and power lines down.

Thunderstorm Wind, Geary

When
August 20, 7:07 PM CST
Where
Geary County, Junction City
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.030, -96.830

The frames of several incomplete two bedroom, two-story homes in the Olivia Farms development were knocked down by severe thunderstorm winds.

Thunderstorm Wind, Riley

When
August 20, 7:17 PM CST
Where
Riley County, 1 mi W of Manhattan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.599

Blew a metal dumpster over.

Thunderstorm Wind, Riley

When
August 20, 7:30 PM CST
Where
Riley County, 1 mi W of Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.599

Thunderstorm Wind, Lyon

When
August 20, 8:35 PM CST
Where
Lyon County, Allen
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -96.170

Thunderstorm Wind, Osage

When
August 20, 8:49 PM CST
Where
Osage County, Osage City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.820

Lawn furniture blowing around.

Thunderstorm Wind, Lyon

When
August 20, 9:04 PM CST
Where
Lyon County, 6 mi N of Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.487, -96.180

Hail, Cloud

When
August 20, 10:24 PM CST
Where
Cloud County, 3 mi NE of Aurora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.481, -97.490

Thunderstorm Wind, Clay

When
August 21, 6:37 PM CST
Where
Clay County, Wakefield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53789, 53790, 53791, 53793, 53795, 54667, 54669, 54670, 56283, 54672, 57402, 54681, 54683, 54684, 57399, 54668.